Hail, Grand
- When
- September 21, 3:08 PM MST to 3:15 PM MST
- Where
- Grand County, 1 mi W of Crescent Jct
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.950, -109.817
Hail accumulations up to a foot deep occurred in places along Interstate 70. Several vehicles slid off the road and others became stuck in deep hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Hail accumulations up to a foot deep occurred in places along Interstate 70. Several vehicles slid off the road and others became stuck in deep hail. Snow plows were called in to push the hail off the highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 21, 1:45 PM MST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MDT WED SEP 21 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... MOISTURE FROM TROPICAL STORM MAX HAS BEEN ENTRAINED INTO THE SOUTHWESTERLY FLOW IN ADVANCE OF NERN NEVADA TROUGH. EXTENSIVE CLOUD COVER AND THE LACK OF A STRONG JET ALOFT HAS PREVENTED THE FORMATION OF DEEP CONVECTION...HOWEVER A LINE OF THUNDERSTORMS HAVE FORMED OVER NORTHEAST UTAH FROM VERNAL TO BRYCE CANYON. THIS LINE WILL MOVE EAST AS THE NEVADA TROUGH SHEARS EAST THROUGH WYOMING OVERNIGHT. EXPECT SHOWERS TO INCREASE OVER NE UTAH AND NW COLORADO THIS EVENING AND CONTINUE OVERNIGHT BUT DRIER AIR WILL FOLLOW SPREAD ACROSS NE UTAH AFTER MIDNIGHT. BY THURSDAY...THE TROPICAL MOISTURE PLUME WILL STILL BE POSITIONED OVER EXTREME SERN UTAH AND SW COLORADO...WITH THE BACK EDGE ROUGHLY ON A LINE FROM ASPEN TO BLANDING. AREAS NORTH OF THIS LINE WILL BE CONSIDERABLY DRIER. GUIDANCE TEMPERATURES LOOK TO WARM AND HAVE UNDERCUT BY 2-4F DEGREES AS NUMEROUS SHOWERS TONIGHT WILL COOL THE AIR MASS. MOISTURE PLUME WILL FINALLY MOVE EAST OF OUR FORECAST AREA BY THURSDAY NIGHT WITH EVENING SHOWERS COMING TO AN END. HOWEVER... ANOTHER TROUGH WILL BE POSITIONED OVER THE WEST COAST STATES AND THE CENTRAL ROCKIES REMAIN UNDER SOUTHWESTERLY FLOW ALOFT. THE GFS AND NAM MODELS SHOW EMBEDDED DISTURBANCES MOVING ACROSS UTAH AND COLORADO ON FRIDAY. THIS WILL HELP GENERATE MORE SCATTERED AFTERNOON SHOWERS AND STORMS...PRIMARILY OVER THE WRN COLORADO MOUNTAINS WHERE H7 MIXING RATIOS WILL BE HIGHER THAN OVER ERN UTAH. .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH THIS FORECAST CYCLE...ALTHOUGH BOTH THE EC AND GFS SHOWING A SLOWER EVOLUTION OF FEATURES AND THIS SEEMS REASONABLE. FRI NIGHT-SUN: PCPN WILL GENERALLY BE DECREASING FRI NIGHT EXCEPT FOR THE NORTHEASTERN PART OF THE CWA WHERE NORTHERN BRANCH OF SPLIT TROUGH WILL PROVIDE SOME FORCING. MEANWHILE UPSTREAM PORTION OF THE TROUGH EVENTUALLY FORMS A CLOSED LOW OFF THE CA COAST AROUND SAT. THIS WILL BRING SOME DRYING AS FLOW BACKS AND HEIGHTS RISE SATURDAY AND SUNDAY. MON-WED: CLOSED LOW WEAKENS TO AN OPEN TROF BY LATE MONDAY AS IT TRANSLATES EWRD INTO THE GRT BASIN. CURRENT TIMING OF WEAK COLD FRONT SHOWS IT REACHING OUR VICINITY BY LATE MON NIGHT. AS A RESULT CURRENT POP GRIDS INCREASE MONDAY WITH HIGHEST POPS MONDAY NIGHT. DUE TO UNCERTAINTY OF MSTR AND DYNAMICS HAVE OPTED TO CONTINUE POPS IN SCATTERED CATEGORY. DRIER WEST-SOUTHWEST FLOW ALOFT REDEVELOPS TUE AND WED AS THE NEXT ALBEIT WEAKER TROF MOVES INTO THE GRT BASIN. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/MC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED SEP 21 2005 COZ001>014-017>023-UTZ022>025-027>029-221145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN UTAH THIS AFTERNOON AND SPREAD ACROSS MUCH OF WESTERN COLORADO BY THIS EVENING. GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... UNSETTLED CONDITIONS WILL PERSIST THROUGH MONDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH OF EASTERN UTAH AND NORTHWEST COLORADO. GUSTY OUTFLOW WINDS IN EXCESS OF 50 MPH AND HAIL WILL OCCUR WITH THE STRONGEST STORMS. A GRADUAL INCREASE IN SURFACE WINDS WILL ALSO OCCUR BY THIS WEEKEND WITH SOUTHWEST WINDS FROM 20 TO 30 MPH GUSTING TO OVER 40 MPH BECOMING COMMON BY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER PORTIONS OF EASTERN UTAH AND NORTHWEST COLORADO. SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF ANY STRONG WINDS...HAIL OR HEAVY RAIN. JDC
The Grand Junction radar (KGJX), 139 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474326.